• Previous Article
    Structure of attractors for $(a,b)$-continued fraction transformations
  • JMD Home
  • This Issue
  • Next Article
    New cases of differentiable rigidity for partially hyperbolic actions: Symplectic groups and resonance directions
October  2010, 4(4): 609-635. doi: 10.3934/jmd.2010.4.609

Ratner's property and mild mixing for special flows over two-dimensional rotations

1. 

Faculty of Mathematics and Computer Science, Nicolaus Copernicus University, ul. Chopina 12/18, 87-100 Toruń

2. 

Faculty of Mathematics and Computer Science, N. Copernicus University, ul. Chopina 12/18, 87-100 Toruń, Poland

Received  February 2010 Revised  December 2010 Published  January 2011

We consider special flows over two-dimensional rotations by $(\alpha,\beta)$ on $\T^2$ and under piecewise $C^2$ roof functions $f$ satisfying von Neumann's condition $\int_{\T^2}f_x(x,y)dxdy\ne 0$ or $\int_{\T^2}f_y(x,y)dxdy\ne 0 $. Such flows are shown to be always weakly mixing and never partially rigid. It is proved that while specifying to a subclass of roof functions and to ergodic rotations for which $\alpha$ and $\beta$ are of bounded partial quotients the corresponding special flows enjoy the so-called weak Ratner property. As a consequence, such flows turn out to be mildly mixing.
Citation: Krzysztof Frączek, Mariusz Lemańczyk. Ratner's property and mild mixing for special flows over two-dimensional rotations. Journal of Modern Dynamics, 2010, 4 (4) : 609-635. doi: 10.3934/jmd.2010.4.609
References:
[1]

J.-P. Allouche and J. Shallit, "Automatic Sequences. Theory, Applications, Generalizations,", Cambridge Univ. Press, (2003).  doi: 10.1017/CBO9780511546563.  Google Scholar

[2]

V. I. Arnold, Topological and ergodic properties of closed 1-forms with incommensurable periods,, (Russian) Funktsional. Anal. i Prilozhen., 25 (1991), 1.   Google Scholar

[3]

I. P. Cornfeld, S. V. Fomin and Y. G. Sinai, "Ergodic Theory,", Translated from the Russian by A. B. Sosinskii. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (1982).   Google Scholar

[4]

B. Fayad, Polynomial decay of correlations for a class of smooth flows on the two torus,, Bull. Soc. Math. France, 129 (2001), 487.   Google Scholar

[5]

B. Fayad, Analytic mixing reparametrizations of irrational flows,, Ergodic Theory Dynam. Systems, 22 (2002), 437.  doi: 10.1017/S0143385702000214.  Google Scholar

[6]

B. Fayad, Smooth mixing flows with purely singular spectra,, Duke Math. J., 132 (2006), 371.  doi: 10.1215/S0012-7094-06-13225-8.  Google Scholar

[7]

K. Frączek and M. Lemańczyk, A class of special flows over irrational rotations which is disjoint from mixing flows,, Ergodic Theory Dynam. Systems, 24 (2004), 1083.  doi: 10.1017/S0143385704000112.  Google Scholar

[8]

K. Frączek and M. Lemańczyk, On mild mixing of special flows over irrational rotations under piecewise smooth functions,, Ergodic Theory Dynam. Systems, 26 (2006), 719.  doi: 10.1017/S0143385706000046.  Google Scholar

[9]

K. Frączek, M. Lemańczyk and E. Lesigne, Mild mixing property for special flows under piecewise constant functions,, Discrete Contin. Dynam. Syst., 19 (2007), 691.  doi: 10.3934/dcds.2007.19.691.  Google Scholar

[10]

K. Frączek and M. Lemańczyk, On the self-similarity problem for ergodic flows,, Proc. London Math. Soc., 99 (2009), 658.  doi: 10.1112/plms/pdp013.  Google Scholar

[11]

K. Frączek and M. Lemańczyk, A class of mixing special flows over two-dimensional rotations,, submitted., ().   Google Scholar

[12]

K. Frączek and M. Lemańczyk, Ratner's property and mixing for special flows over two-dimensional rotations,, \arXiv{1002.2734}., ().   Google Scholar

[13]

H. Furstenberg and B. Weiss, The finite multipliers of infinite ergodic transformations. The structure of attractors in dynamical systems,, (Proc. Conf., (1977), 127.   Google Scholar

[14]

B. Host, Mixing of all orders and pairwise independent joinings of systems with singular spectrum,, Israel J. Math., 76 (1991), 289.  doi: 10.1007/BF02773866.  Google Scholar

[15]

A. Iwanik, M. Lemańczyk and C. Mauduit, Piecewise absolutely continuous cocycles over irrational rotations,, J. London Math. Soc. (2), 59 (1999), 171.  doi: 10.1112/S0024610799006961.  Google Scholar

[16]

A. Katok, Cocycles, cohomology and combinatorial constructions in ergodic theory,, In collaboration with E. A. Robinson, (1999), 107.   Google Scholar

[17]

A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems,, With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, (1995).   Google Scholar

[18]

K. M. Khanin and Y. G. Sinai, Mixing of some classes of special flows over rotations of the circle,, (Russian) Funktsional. Anal. i Prilozhen., 26 (1992), 1.   Google Scholar

[19]

Y. Khinchin, "Continued Fractions,", The University of Chicago Press, (1964).   Google Scholar

[20]

A. V. Kochergin, The absence of mixing in special flows over a rotation of the circle and in flows on a two-dimensional torus,, (Russian) Dokl. Akad. Nauk SSSR, 205 (1972), 515.   Google Scholar

[21]

A. V. Kochergin, Mixing in special flows over a rearrangement of segments and in smooth flows on surfaces,, (Russian) Mat. Sb., 96 (1975), 471.   Google Scholar

[22]

A. V. Kochergin, Non-degenerated saddles and absence of mixing,, (Russian) Mat. Zametki, 19 (1976), 453.   Google Scholar

[23]

A. V. Kochergin, A mixing special flow over a rotation of the circle with an almost Lipschitz function,, (Russian) Mat. Sb., 193 (2002), 51.   Google Scholar

[24]

A. V. Kochergin, Nondegenerate fixed points and mixing in flows on a two-dimensional torus. II,, (Russian) Mat. Sb., 195 (2004), 15.   Google Scholar

[25]

A. V. Kochergin, Causes of stretching of Birkhoff sums and mixing in flows on surfaces,, Dynamics, (2007), 129.   Google Scholar

[26]

M. Lemańczyk, Sur l'absence de mélange pour des flots spéciaux au dessus d'une rotation irrationnelle,, (French) [Absence of mixing for special flows over an irrational rotation] Dedicated to the memory of Anzelm Iwanik. Colloq. Math., 84/85 (2000), 29.   Google Scholar

[27]

J. von Neumann, Zur Operatorenmethode in der Klassichen Mechanik,, (German), 33 (1932), 587.  doi: 10.2307/1968537.  Google Scholar

[28]

M. Ratner, Horocycle flows, joinings and rigidity of products,, Ann. of Math. (2), 118 (1983), 277.  doi: 10.2307/2007030.  Google Scholar

[29]

V. V. Ryzhikov and J.-P. Thouvenot, Disjointness, divisibility, and quasi-simplicity of measure-preserving actions,, (Russian) Funktsional. Anal. i Prilozhen., 40 (2006), 85.   Google Scholar

[30]

J.-P. Thouvenot, Some properties and applications of joinings in ergodic theory,, Ergodic theory and its connections with harmonic analysis (Alexandria, (1993), 207.   Google Scholar

[31]

K. Schmidt, Dispersing cocycles and mixing flows under functions,, Fund. Math., 173 (2002), 191.  doi: 10.4064/fm173-2-6.  Google Scholar

[32]

D. Witte, Rigidity of some translations on homogeneous spaces,, Invent. Math., 81 (1985), 1.  doi: 10.1007/BF01388769.  Google Scholar

[33]

J.-Ch. Yoccoz, Centralisateurs et conjugaison différentiable des difféomorphismes du cercle,, (French) [Centralizers and differentiable conjugacy of diffeomorphisms of the circle] Petits diviseurs en dimension $1$. Astérisque No. 231, (1995), 89.   Google Scholar

show all references

References:
[1]

J.-P. Allouche and J. Shallit, "Automatic Sequences. Theory, Applications, Generalizations,", Cambridge Univ. Press, (2003).  doi: 10.1017/CBO9780511546563.  Google Scholar

[2]

V. I. Arnold, Topological and ergodic properties of closed 1-forms with incommensurable periods,, (Russian) Funktsional. Anal. i Prilozhen., 25 (1991), 1.   Google Scholar

[3]

I. P. Cornfeld, S. V. Fomin and Y. G. Sinai, "Ergodic Theory,", Translated from the Russian by A. B. Sosinskii. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (1982).   Google Scholar

[4]

B. Fayad, Polynomial decay of correlations for a class of smooth flows on the two torus,, Bull. Soc. Math. France, 129 (2001), 487.   Google Scholar

[5]

B. Fayad, Analytic mixing reparametrizations of irrational flows,, Ergodic Theory Dynam. Systems, 22 (2002), 437.  doi: 10.1017/S0143385702000214.  Google Scholar

[6]

B. Fayad, Smooth mixing flows with purely singular spectra,, Duke Math. J., 132 (2006), 371.  doi: 10.1215/S0012-7094-06-13225-8.  Google Scholar

[7]

K. Frączek and M. Lemańczyk, A class of special flows over irrational rotations which is disjoint from mixing flows,, Ergodic Theory Dynam. Systems, 24 (2004), 1083.  doi: 10.1017/S0143385704000112.  Google Scholar

[8]

K. Frączek and M. Lemańczyk, On mild mixing of special flows over irrational rotations under piecewise smooth functions,, Ergodic Theory Dynam. Systems, 26 (2006), 719.  doi: 10.1017/S0143385706000046.  Google Scholar

[9]

K. Frączek, M. Lemańczyk and E. Lesigne, Mild mixing property for special flows under piecewise constant functions,, Discrete Contin. Dynam. Syst., 19 (2007), 691.  doi: 10.3934/dcds.2007.19.691.  Google Scholar

[10]

K. Frączek and M. Lemańczyk, On the self-similarity problem for ergodic flows,, Proc. London Math. Soc., 99 (2009), 658.  doi: 10.1112/plms/pdp013.  Google Scholar

[11]

K. Frączek and M. Lemańczyk, A class of mixing special flows over two-dimensional rotations,, submitted., ().   Google Scholar

[12]

K. Frączek and M. Lemańczyk, Ratner's property and mixing for special flows over two-dimensional rotations,, \arXiv{1002.2734}., ().   Google Scholar

[13]

H. Furstenberg and B. Weiss, The finite multipliers of infinite ergodic transformations. The structure of attractors in dynamical systems,, (Proc. Conf., (1977), 127.   Google Scholar

[14]

B. Host, Mixing of all orders and pairwise independent joinings of systems with singular spectrum,, Israel J. Math., 76 (1991), 289.  doi: 10.1007/BF02773866.  Google Scholar

[15]

A. Iwanik, M. Lemańczyk and C. Mauduit, Piecewise absolutely continuous cocycles over irrational rotations,, J. London Math. Soc. (2), 59 (1999), 171.  doi: 10.1112/S0024610799006961.  Google Scholar

[16]

A. Katok, Cocycles, cohomology and combinatorial constructions in ergodic theory,, In collaboration with E. A. Robinson, (1999), 107.   Google Scholar

[17]

A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems,, With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, (1995).   Google Scholar

[18]

K. M. Khanin and Y. G. Sinai, Mixing of some classes of special flows over rotations of the circle,, (Russian) Funktsional. Anal. i Prilozhen., 26 (1992), 1.   Google Scholar

[19]

Y. Khinchin, "Continued Fractions,", The University of Chicago Press, (1964).   Google Scholar

[20]

A. V. Kochergin, The absence of mixing in special flows over a rotation of the circle and in flows on a two-dimensional torus,, (Russian) Dokl. Akad. Nauk SSSR, 205 (1972), 515.   Google Scholar

[21]

A. V. Kochergin, Mixing in special flows over a rearrangement of segments and in smooth flows on surfaces,, (Russian) Mat. Sb., 96 (1975), 471.   Google Scholar

[22]

A. V. Kochergin, Non-degenerated saddles and absence of mixing,, (Russian) Mat. Zametki, 19 (1976), 453.   Google Scholar

[23]

A. V. Kochergin, A mixing special flow over a rotation of the circle with an almost Lipschitz function,, (Russian) Mat. Sb., 193 (2002), 51.   Google Scholar

[24]

A. V. Kochergin, Nondegenerate fixed points and mixing in flows on a two-dimensional torus. II,, (Russian) Mat. Sb., 195 (2004), 15.   Google Scholar

[25]

A. V. Kochergin, Causes of stretching of Birkhoff sums and mixing in flows on surfaces,, Dynamics, (2007), 129.   Google Scholar

[26]

M. Lemańczyk, Sur l'absence de mélange pour des flots spéciaux au dessus d'une rotation irrationnelle,, (French) [Absence of mixing for special flows over an irrational rotation] Dedicated to the memory of Anzelm Iwanik. Colloq. Math., 84/85 (2000), 29.   Google Scholar

[27]

J. von Neumann, Zur Operatorenmethode in der Klassichen Mechanik,, (German), 33 (1932), 587.  doi: 10.2307/1968537.  Google Scholar

[28]

M. Ratner, Horocycle flows, joinings and rigidity of products,, Ann. of Math. (2), 118 (1983), 277.  doi: 10.2307/2007030.  Google Scholar

[29]

V. V. Ryzhikov and J.-P. Thouvenot, Disjointness, divisibility, and quasi-simplicity of measure-preserving actions,, (Russian) Funktsional. Anal. i Prilozhen., 40 (2006), 85.   Google Scholar

[30]

J.-P. Thouvenot, Some properties and applications of joinings in ergodic theory,, Ergodic theory and its connections with harmonic analysis (Alexandria, (1993), 207.   Google Scholar

[31]

K. Schmidt, Dispersing cocycles and mixing flows under functions,, Fund. Math., 173 (2002), 191.  doi: 10.4064/fm173-2-6.  Google Scholar

[32]

D. Witte, Rigidity of some translations on homogeneous spaces,, Invent. Math., 81 (1985), 1.  doi: 10.1007/BF01388769.  Google Scholar

[33]

J.-Ch. Yoccoz, Centralisateurs et conjugaison différentiable des difféomorphismes du cercle,, (French) [Centralizers and differentiable conjugacy of diffeomorphisms of the circle] Petits diviseurs en dimension $1$. Astérisque No. 231, (1995), 89.   Google Scholar

[1]

A. Kochergin. Well-approximable angles and mixing for flows on T^2 with nonsingular fixed points. Electronic Research Announcements, 2004, 10: 113-121.

[2]

Michael Schmidt, Emmanuel Trélat. Controllability of couette flows. Communications on Pure & Applied Analysis, 2006, 5 (1) : 201-211. doi: 10.3934/cpaa.2006.5.201

[3]

Ronald E. Mickens. Positivity preserving discrete model for the coupled ODE's modeling glycolysis. Conference Publications, 2003, 2003 (Special) : 623-629. doi: 10.3934/proc.2003.2003.623

[4]

Charles Amorim, Miguel Loayza, Marko A. Rojas-Medar. The nonstationary flows of micropolar fluids with thermal convection: An iterative approach. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2509-2535. doi: 10.3934/dcdsb.2020193

[5]

Zhigang Pan, Chanh Kieu, Quan Wang. Hopf bifurcations and transitions of two-dimensional Quasi-Geostrophic flows. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021025

[6]

Misha Bialy, Andrey E. Mironov. Rich quasi-linear system for integrable geodesic flows on 2-torus. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 81-90. doi: 10.3934/dcds.2011.29.81

[7]

Frank Sottile. The special Schubert calculus is real. Electronic Research Announcements, 1999, 5: 35-39.

[8]

Charlene Kalle, Niels Langeveld, Marta Maggioni, Sara Munday. Matching for a family of infinite measure continued fraction transformations. Discrete & Continuous Dynamical Systems - A, 2020, 40 (11) : 6309-6330. doi: 10.3934/dcds.2020281

[9]

Chaudry Masood Khalique, Muhammad Usman, Maria Luz Gandarais. Special issue dedicated to Professor David Paul Mason. Discrete & Continuous Dynamical Systems - S, 2020, 13 (10) : iii-iv. doi: 10.3934/dcdss.2020416

[10]

Alina Chertock, Alexander Kurganov, Mária Lukáčová-Medvi${\rm{\check{d}}}$ová, Șeyma Nur Özcan. An asymptotic preserving scheme for kinetic chemotaxis models in two space dimensions. Kinetic & Related Models, 2019, 12 (1) : 195-216. doi: 10.3934/krm.2019009

[11]

Michel Chipot, Mingmin Zhang. On some model problem for the propagation of interacting species in a special environment. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020401

[12]

Z. Reichstein and B. Youssin. Parusinski's "Key Lemma" via algebraic geometry. Electronic Research Announcements, 1999, 5: 136-145.

[13]

Bernold Fiedler, Carlos Rocha, Matthias Wolfrum. Sturm global attractors for $S^1$-equivariant parabolic equations. Networks & Heterogeneous Media, 2012, 7 (4) : 617-659. doi: 10.3934/nhm.2012.7.617

[14]

Jiangxing Wang. Convergence analysis of an accurate and efficient method for nonlinear Maxwell's equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2429-2440. doi: 10.3934/dcdsb.2020185

[15]

Enkhbat Rentsen, Battur Gompil. Generalized Nash equilibrium problem based on malfatti's problem. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 209-220. doi: 10.3934/naco.2020022

[16]

Hakan Özadam, Ferruh Özbudak. A note on negacyclic and cyclic codes of length $p^s$ over a finite field of characteristic $p$. Advances in Mathematics of Communications, 2009, 3 (3) : 265-271. doi: 10.3934/amc.2009.3.265

[17]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

2019 Impact Factor: 0.465

Metrics

  • PDF downloads (32)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]